High Wind, Central High Plains/Estancia Valley County
- When
- January 3, 11:31 AM MST
- Where
- Central High Plains/Estancia Valley County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
A slow moving storm along the California coast brought strong winds to the Central High Plains on the 3rd, while snow fell over much of the west and north on the 4th into the 5th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A slow moving storm along the California coast brought strong winds to the Central High Plains on the 3rd, while snow fell over much of the west and north on the 4th into the 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 3, 9:52 AM MST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 952 AM MST SAT JAN 3 2009 .UPDATE... DOING A QUICK UPDATE JUST TO BUMP UP THE WINDS FROM THE NORTHERN MOUNTAINS INTO THE EAST CENTRAL PLAINS. KTCC HAS BEEN REPORTING SUSTAINED WINDS OVER 30KT THE PAST HOUR WITH GUSTS UP TO 42KT. WIND ADVISORY WILL BE EXPANDED INTO ZONES 004...005...012...AND 013 WITH SIMILAR EXPIRATION TIMES. ALTHOUGH GUIDANCE IS STILL COMING IN LOWER THAN ADVISORY CRITERIA...TCC PROFILER CONTINUES TO INDICATE 50KT SPEEDS JUST OFF OF THE SURFACE TOWARD H7. ZONES AND NPW OUT SHORTLY. 52 && .PREV DISCUSSION...327 AM MST SAT JAN 3 2009... MAIN CONCERNS THIS MORNING IS THE POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS ON SUNDAY. FIRST UPPER LEVEL TROUGH HAS BEGUN TO CROSS THE CENTRAL ROCKIES PER WV SATELLITE IMAGERY. CLOUDS HAVE ALREADY STARTED MOVING INTO THE NORTHWEST EARLY THIS MORNING...AND THEY WILL INCREASE IN COVERAGE AND LOWER IN HEIGHT AS THE DAY PROGRESSES. LIFT FROM THIS NORTHERN SYSTEM WILL ALLOW SCATTERED LOWER ELEVATION RAIN AND HIGHER ELEVATION SNOW SHOWERS TO DEVELOP TODAY AND TONIGHT. SOME HIGHER ELEVATIONS ACROSS THE NORTHWEST MOUNTAINS MAY PICK UP 1 TO 3 INCHES OF SNOWFALL FOR THE PERIOD...BUT HIGHER SNOWFALL AMOUNTS ARE EXPECTED WITH THE SECOND SYSTEM...AND THUS WILL FOREGO ANY WINTER HIGHLIGHTS FOR TODAY...AS THE GREATER IMPACT WILL BE SEEN WITH THE SECOND SYSTEM. FIRST SYSTEM MOVES INTO THE PLAINS TONIGHT...BUT ASSOCIATED COLD FRONT WILL DROP SOUTH INTO NORTHEAST NM. SCATTERED SNOW SHOWERS ARE POSSIBLE IN FAVORED UPSLOPE REGIONS...SUCH AS THE RATON RIDGE...AND EAST SLOPES OF THE SANGRE DE CRISTOS. FRONT WILL PUSH THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN BY EARLY SUNDAY MORNING. MODELS NOW IN MUCH BETTER AGREEMENT ABOUT A FRONTOGENETIC BAND OF SNOW FORMING BY MID DAY SUNDAY STRETCHING FROM NEAR KGUP AND KGNT ACROSS THE NORTHERN MOUNTAINS. AT THIS TIME...THE SECOND UPPER LEVEL LOW WILL BE DIGGING SOUTH INTO SOUTHERN ARIZONA AND UPPER LEVEL DIVERGENCE WILL BE SPREADING ACROSS NM. AS DEFORMATION ZONE GENERALLY STAYS PUT SUNDAY THROUGH SUNDAY NIGHT...SIGNIFICANT SNOWFALL ACCUMS WILL BE POSSIBLE ACROSS THIS AREA. THUS...HAVE DECIDED TO HOIST A WINTER STORM WATCH FOR THE WEST CENTRAL AND NORTHERN MOUNTAINS AND NW PLATEAU. TROUGH FINALLY SWINGS ACROSS THE STATE ON MONDAY...AND THOUGH THERE STILL MAY BE LINGERING SHOWERS...MUCH OF THE SIGNIFICANT ACTIVITY WILL HAVE ENDED. STRONG 700MB FLOW...ON THE ORDER OF 45 TO 55KTS...WILL BE PREVALENT OVER THE EASTERN PLAINS STARTING EARLY TUESDAY MORNING. TEMPERATURES SHOULD ALSO WARM UP SOME...THUS...LOOK FOR A WINDY DAY ON TUESDAY. WILL ALSO ALSO ISSUE A WIND ADVISORY FOR ZONE 11 FOR TODAY. 700H WINDS ARE NEAR 50KT AND KCQC TENDS TO BLOW WITH WEST WINDS. 34 .AVIATION... VFR CONDITIONS PREVAIL ALL AREAS THROUGH AROUND 15Z. ISOLD SNOW SHOWERS WILL MOVE INTO THE NW AFTER 15Z WITH A RAIN SNOW MIX 18Z TO 00Z. EXPECT AREAS OF MVFR CONDITIONS NORTH AND WEST OF LINE EXTENDING FROM KSKX TO K4SL TO KGNT THROUGH 00Z AND SPREADING EASTWARD ACROSS THE NORTHERN MOUNTAINS 00Z THROUGH 12Z. NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. 05 .FIRE WEATHER... AN APPROACHING UPPER LEVEL TROUGH WILL TIGHTEN GRADIENTS ALOFT RESULTING IN GUSTY WEST WINDS ACROSS THE CENTRAL MOUNTAINS AND ADJACENT EAST SLOPES TODAY. AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE SATURDAY AFTERNOON OVER PORTIONS OF THE EAST CENTRAL PLAINS. INCREASED MIXING HEIGHTS AND WINDS RESULT IN GOOD TO EXCELLENT VENTILATION. A RAIN SNOW MIX MOVES INTO THE FOUR CORNERS REGION TODAY...AHEAD OF THE UPPER LEVEL TROUGH WITH A SURFACE COLD FRONT REACHING THE NORTHWEST AROUND 00Z. A BACK DOOR FRONT MOVES INTO THE NORTHEAST AROUND THE SAME TIME. PRECIPITATION INCREASES ACROSS THE NORTH OVERNIGHT. ON SUNDAY...AS PRECIPITATION INCREASES ACROSS THE NORTHWEST HALF OF THE STATE...VENTILATION VALUES DECREASE TO POOR TO FAIR LEVELS... WITH VERY GOOD TO EXCELLENT VALUES LIMITED TO THE SOUTHWEST. SUNDAYS COOLER TEMPERATURES WILL BE ACCOMPANIED BY LARGE INCREASES IN RH. PRECIPITATION CONTINUES INTO MONDAY. GUSTY NORTHWEST WINDS TO MOVE IN BEHIND THE UPPER LEVEL SYSTEM ON TUESDAY. 05 && .PRELIMINARY POINT TEMPS/POPS UPDATE... FARMINGTON...................... 41 22 35 20 / 40 30 50 40 GALLUP.......................... 45 23 37 19 / 30 20 60 50 GRANTS.......................... 47 22 40 19 / 10 20 40 50 GLENWOOD........................ 58 31 53 30 / 0 5 30 30 CHAMA........................... 41 14 33 7 / 50 50 70 60 LOS ALAMOS...................... 43 20 33 16 / 10 20 50 50 RED RIVER....................... 38 14 30 6 / 10 40 50 50 TAOS............................ 43 18 34 13 / 10 30 50 50 SANTA FE........................ 45 23 35 18 / 5 20 40 50 SANTA FE AIRPORT................ 47 25 37 21 / 5 10 30 40 ESPANOLA........................ 48 24 40 20 / 10 20 40 40 ALBUQUERQUE HEIGHTS............. 53 32 44 28 / 0 10 20 40 ALBUQUERQUE VALLEY.............. 54 27 45 25 / 0 10 20 40 ALBUQUERQUE FOOTHILLS........... 52 30 42 26 / 0 10 30 50 ALBUQUERQUE WEST MESA........... 53 28 44 26 / 0 10 30 50 SOCORRO......................... 59 30 53 27 / 0 5 10 30 SANDIA PARK/CEDAR CREST......... 46 24 36 19 / 0 10 30 50 MORIARTY/ESTANCIA............... 50 23 38 16 / 0 10 30 40 CARRIZOZO....................... 57 28 49 26 / 0 0 5 10 RUIDOSO......................... 53 26 43 21 / 0 0 10 20 RATON........................... 54 21 31 12 / 5 40 30 20 LAS VEGAS....................... 54 21 28 15 / 0 20 30 30 ROY............................. 54 21 30 14 / 0 10 20 10 CLAYTON......................... 60 18 29 14 / 0 10 10 5 SANTA ROSA...................... 66 26 38 19 / 0 5 10 10 TUCUMCARI....................... 68 25 38 17 / 0 5 5 5 FORT SUMNER..................... 66 24 40 17 / 0 5 5 5 CLOVIS.......................... 68 24 36 20 / 0 0 5 5 PORTALES........................ 68 24 38 18 / 0 0 5 5 ROSWELL......................... 71 32 43 22 / 0 0 5 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING ZONES...NMZ001-002-004-008. WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ011. WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ004-005-012-013. && 52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST SAT JAN 3 2009 NMZ001>021-026-041300- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MST SAT JAN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THE CENTRAL HIGH PLAINS BETWEEN 8 AM AND 5 PM TODAY. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE LIKELY. AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THIS AFTERNOON ACROSS THE EAST CENTRAL PLAINS DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WATCH IS IN EFFECT FROM EARLY SUNDAY MORNING THROUGH EARLY MONDAY MORNING ACROSS PORTIONS OF NORTHERN AND WESTERN NEW MEXICO. THOUGH SOME SNOW SHOWERS ARE EXPECTED TO DEVELOP TODAY AND TONIGHT...HEAVIER SNOW SHOWERS ARE EXPECTED SUNDAY AND SUNDAY NIGHT. THE POTENTIAL EXISTS FOR SIGNIFICANT SNOWFALL ACCUMULATIONS ALONG A BAND FROM WEST CENTRAL NEW MEXICO...NORTHEASTWARD ACROSS THE NORTHERN MOUNTAINS. PLEASE READ THE WINTER STORM WATCH FOR MORE DETAILS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS SUNDAY AND SUNDAY NIGHT THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. 34
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1028 AM MST SAT JAN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM SNOW FARMINGTON 36.75N 108.19W
01/03/2009 E1.0 INCH SAN JUAN NM TRAINED SPOTTER
&&
SHOEMAKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1101 AM MST SAT JAN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM NON-TSTM WND GST 1 SSE CLINES CORNERS 35.00N 105.66W
01/03/2009 M61.00 MPH TORRANCE NM ASOS
1053 AM HIGH SUST WINDS 1 SSE CLINES CORNERS 35.00N 105.66W
01/03/2009 M50.00 MPH TORRANCE NM ASOS
&&
SHOEMAKE4 heavy snow, 2 high wind. Local standard time, as filed.
Up to 9 inches of snow fell over portions of the West Central Mountains, including around Gallup.
Up to 5 inches of snow fell in the Farmington and Bloomfield areas.
Up to a foot of snow fell over the Northwest mountains, including around the Jemez mountains. Even higher totals were recorded at Snotel sites.
Up to a foot of snow fell over parts of the Sangre De Cristo mountains, with higher amounts at the ski areas and Snotel sites.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Snow, Northwest Plateau | 2009-01-04 | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 139613, 139614, 139638, 139622, 139629, 139637.